Minnesota, 2022Winter Storm and Winter Weather in Minnesota, January 14 to 15, 2022
January 14 to 15, 2022 · NWS FSD · 8 events in 8 counties and zones
With cold air entrenched across the area, a mid-level wave dug southward through the Plains. A swath of snowfall and some light freezing rain developed in the leading warm advection zone northeast of the track of low pressure from South Dakota to Missouri.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With cold air entrenched across the area, a mid-level wave dug southward through the Plains. A swath of snowfall and some light freezing rain developed in the leading warm advection zone northeast of the track of low pressure from South Dakota to Missouri. The highest snowfall of 5 to 11 inches was northeast of a line from De Smet, SD to Ida Grove, IA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 13, 10:18 PM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Jan 13, 10:18 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1018 PM CST Thu Jan 13 2022
.UPDATE...
Issued at 1011 PM CST Thu Jan 13 2022
Already beginning to see frontal band rapidly form across central
SD late this evening. High resolution guidance running a bit
behind reality, which is typical. That said, 00Z model data
remains fairly consistent with data earlier today, so will only
make minor adjustment to the ongoing forecast. Will be a bit more
aggressive with PoPs surrounding frontal band in the James River
valley early this morning. This band may produce a quick 1-2" of
snow by daybreak.
Additionally, warm advection increasing south of I-90 and into the
MO river valley could produce showery precipitation quickly after
daybreak. Soundings suggest this may end up being a mixture of
light freezing rain and sleet.
Otherwise, have tightened up snow gradient, and increased winds
slightly in the afternoon. This resulted in the addition of two
counties into the winter storm warning. Minnehaha county may see
a very wide range of snow across the county, so will hold off on
any warning for the county until we can see the results of the
overnight snow band.
&&
.SHORT TERM...(This Evening through Friday Night)
Issued at 319 PM CST Thu Jan 13 2022
Satellite images as of mid afternoon show a broad area of stratus,
once sinking southward, has stalled near and north of a Huron to
Sioux Falls to Spencer line. This has set up quite the temperature
gradient across the region with 30s near and north of the stratus
and 40s to near 50 degrees further south. Additionally, cirrus
continues to stream in over the upper ridge just downstream.
The main impact continues to be snow accumulations after midnight
tonight through Friday night as a strengthening clipper digs south
through the Dakotas. Ahead of the N-S sfc trough extended into the
region, a strong southerly LLJ (in the top 3% for this time of year)
will ramp up WAA across the region. Model soundings indicate mid
level and boundary layer saturation occurring initially overnight.
This would leave a 800-900mb dry, warm layer suggesting a period of
FZDZ or wintry mix near and west of the James River Valley with the
best chance from 6am to noon. Introduced a Winter Weather Advisory
for this region where a light glaze of ice is more likely even
though snowfall amounts will be fairly low (likely under 3 inches).
The approaching mid level wave will cool temperatures aloft enough
to introduce ice nuclei, resulting in snow spreading in from the
north after midnight through Friday morning. 850-925mb Fgen
highlights an initial NW-SE oriented band bringing more moderate to
occasionally heavy snowfall Friday morning, especially for southwest
MN. A review of recent ensemble guidance shows GEFS data trending
toward the Euro ens, increasing confidence in the axis of heaviest
snow being centered somewhere within the few counties on either side
of the MN Buffalo Ridge and extended southeast into north central
IA. HREF and other deterministic guidance suggests potential for
isolated snow amounts up to 12 inches within this heavier band.
Extended the Winter Storm Warning a bit further west and south to
account for this. There is still higher spread in ensemble plumes
than is typical for this close to the event, likely due to
uncertainty in where exactly banding will set up vs a sharper cutoff
on the west edge.
Further west, lighter snow is still likely in the morning, aside
from wintry mix in south central SD. Around mid day and through the
afternoon, light to moderate snow should become more widespread
along and west of the I-29 corridor and further south into northwest
IA as mid level Fgen weakens and WAA becomes more dominant. A Winter
Weather Advisory has been issued for these areas that should
generally remain in the 3-6 inch range.
Additionally as the sfc trough drifts southeast, winds will turn
from east to north with the trailing tight pressure gradient
bringing north winds at 10 to 20 mph with gusts up to 35 mph. Gusty
winds while snow and temperatures are falling Friday afternoon and
evening will likely make for difficult travel conditions as patchy
blowing snow reduces visibility at times. Those planning regional
travel Friday through early Saturday will want to monitor the
conditions closely or consider alternate travel plans.
.LONG TERM...(Saturday through Thursday)
Issued at 319 PM CST Thu Jan 13 2022
By Saturday, temperatures will drop considerably with wind chills
below zero looking increasingly likely Saturday morning. Strong
Arctic high pressure, in the top 10% of NAEFS guidance for this time
of year, will build through with decreasing winds and followed by
highs only reaching the teens and 20s.
Saturday's cooldown will be short lived as WAA and breezy southerly
flow develop behind the departing sfc high. Although we'll see
another weak frontal passage Sunday morning, temperatures aloft will
still be fairly mild - owing to a warm up into the 30s and 40s
Sunday.
Active northwest flow means we'll be working to track weak clipper
waves for at least the first half of the new work week, but the
pattern is favored to be dry at this point. Higher confidence in a
colder push with another cold sfc high mid week, but temperatures
don't look to remain below normal for very long.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1011 PM CST Thu Jan 13 2022
IFR to LIFR conditions will settle in across the area through the
night. We'll begin to see an increasing snow band sliding east
through daybreak. Also, increase in showery precipitation south of
I-90 expected through mid-morning and this could produce some
sleet or freezing rain at SUX and surrounding airports.
Snow will increase through the day, and anticipating visibilities
to drop to 1/2 to 1/4 mile at times when snow moves through. Slow
improvement will begin in the evening, but blowing snow may keep
MVFR visibility in the area through the evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 6 AM Friday to 3 AM CST Saturday
for SDZ070-071.
Winter Weather Advisory until midnight CST Friday night for
SDZ038-050-052>055-057>069.
Winter Storm Warning until midnight CST Friday night for SDZ039-
040-056.
MN...Winter Storm Warning until midnight CST Friday night for MNZ071-
072-080-081-089-090-097-098.
IA...Winter Weather Advisory from 6 AM Friday to 3 AM CST Saturday
for IAZ020-031.
Winter Storm Warning from 6 AM Friday to 3 AM CST Saturday for
IAZ001>003-012>014-021-022-032.
NE...Winter Weather Advisory from 6 AM Friday to 3 AM CST Saturday
for NEZ013-014.
&&
UPDATE...Dux
SHORT TERM...BP
LONG TERM...BP
AVIATION...DuxHazardous weather outlook, Jan 13, 5:36 PM CST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
536 PM CST Thu Jan 13 2022
IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-
SDZ040-142345-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-
Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Brookings-
536 PM CST Thu Jan 13 2022
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and east central South
Dakota.
.DAY ONE...Tonight
Light snow is expected to develop late tonight, with up to 1 inch
of accumulation by daybreak on Friday.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A major winter storm will move through the area on Friday. Total
snowfall amounts by Friday evening will range from 7 to 12
inches. In addition, winds will gust 25 to 35 mph on Friday
evening, resulting in patchy blowing and drifting snow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time however snowfall
reports will be appreciated.
IAZ001-012-020-031-MNZ098-NEZ014-SDZ039-054>056-061-062-067-071-
142345-
Lyon-Sioux-Plymouth-Woodbury-Rock-Dakota-Kingsbury-Miner-Lake-
Moody-McCook-Minnehaha-Lincoln-Union-
536 PM CST Thu Jan 13 2022
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Light snow is expected to develop late tonight, with accumulations
of less than 1 inch by daybreak on Friday.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A winter storm will move through the area on Friday. By Friday
evening, 3 to 7 inches of snow may have fallen across the outlook
area. In addition, winds will gust 25 to 35 mph on Friday
evening, possibly resulting in patchy blowing and drifting snow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time however snowfall
reports will be appreciated.
NEZ013-SDZ038-050-052-053-057>060-063>066-068>070-142345-
Dixon-Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
536 PM CST Thu Jan 13 2022
This Hazardous Weather Outlook is for portions of northeast
Nebraska, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Light snow is may develop late tonight, with a dusting of accumulation
by daybreak on Friday.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A winter storm will impact the area on Friday. Though there is
still some uncertainty on exact amounts, there is an increasing
probability of 1 to 4 inches of snow across the area with a
mixture of sleet and freezing rain also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time however snowfall
reports will be appreciated.
Winter Storm, Lincoln
- When
- January 14, 1:00 AM CST to 10:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Public
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 0800-1400CST, and produced treacherous travel conditions. Snowfall totaled 10.0 inches at Ivanhoe.
Winter Weather, Rock
- When
- January 14, 1:00 AM CST to 9:30 PM CST
- Where
- Rock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 1530-1830CST, and produced dangerous travel conditions. Snowfall totaled 4.1 inches at Hills.
Winter Storm, Lyon
- When
- January 14, 2:00 AM CST to 11:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 0900-1400CST, and produced treacherous travel conditions. Snowfall totaled 11.0 inches 1 mile southwest of Russell, 10.0 inches at Minneota, Garvin, and Tracy, and 9.3 inches at Marshall.
Winter Storm, Murray
- When
- January 14, 2:00 AM CST to 10:00 PM CST
- Where
- Murray forecast zone
- Reported by
- Public
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 0930-1400CST, and produced treacherous travel conditions. Snowfall totaled 9.0 inches 4 miles north of Currie, 7.0 inches at Lake Wilson, and 6.3 inches at Slayton.
Winter Storm, Nobles
- When
- January 14, 2:00 AM CST to January 15, 12:00 AM CST
- Where
- Nobles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 1100-1800CST, and produced treacherous travel conditions. Snowfall totaled 8.0 inches at Worthington and 7.4 inches 4 miles south of Worthington.
Winter Weather, Pipestone
- When
- January 14, 2:00 AM CST to 8:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 1000-1300CST, and produced dangerous travel conditions. Snowfall totaled 5.5 inches at Pipestone and 5.3 inches at Edgerton.
Winter Storm, Cottonwood
- When
- January 14, 2:30 AM CST to 11:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 1000-1530CST, and produced treacherous travel conditions. Snowfall totaled 8.4 inches at Windom.
Winter Storm, Jackson
- When
- January 14, 3:00 AM CST to January 15, 12:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 1100-1700CST, and produced treacherous travel conditions. Snowfall totaled 11.0 inches 2 miles northeast of Lakefield and 8.0 inches at Heron Lake.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Dense Fog in California, January 14 to 16, 20221 death · $30,000 · 9 events
- Dense Fog in California, January 14, 20221 injured · $600,000 · 7 events
- Winter Storm in Iowa, January 14 to 15, 202250 events
- Dust Storm and High Wind in Kansas, January 14, 20221 injured · $45,000 · 52 kt wind · 4 events
- Extreme Cold and Cold in New York, January 14 to 15, 202227 events
- Winter Storm in Minnesota, January 14, 202220 events
- Wildfire and High Wind in Texas, January 14 to 15, 202259 kt wind · 20 events
- High Wind in South Dakota, January 14, 202262 kt wind · 17 events
- Extreme Cold in Vermont, January 14 to 15, 202216 events
- High Wind in Texas, January 14 to 15, 202258 kt wind · 15 events
- Winter Storm and Winter Weather in Iowa, January 14 to 15, 202214 events
- High Wind in Oklahoma, January 14, 202262 kt wind · 14 events